Texas, 2008

Hail and Damaging Winds in Texas, May 5 to 6, 2008

May 5 to 6, 2008 · NWS LUB · 8 events in 5 counties and zones

Scattered thunderstorms developed over the western South Plains during the late evening hours of the 5th, and this activity evolved into a linear convective complex during the overnight hours. Large hail up to the size of golf balls and damaging thunderstorm winds were observed over the western counties of the South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the western South Plains during the late evening hours of the 5th, and this activity evolved into a linear convective complex during the overnight hours. Large hail up to the size of golf balls and damaging thunderstorm winds were observed over the western counties of the South Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:14 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, May 5, 2:14 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT MON MAY 5 2008

.SHORT TERM...
WATER VAPOR LOOP SHOWED WEAK IMPULSE MOVING ACROSS THE LOW ROLLING
PLAINS. THIS FEATURE AIDED IN PRODUCING A FEW SHOWERS OVER THE
LOW ROLLING PLAINS DURING THE LATE MORNING AND EARLY AFTERNOON.
THERE WAS ALSO A WEAK SURFACE BOUNDARY EXTENDING ACROSS CHILDRESS
COUNTY INTO THE TEXAS PANHANDLE ASSOCIATED WITH THIS FEATURE.
ANOTHER IMPULSE IS SEEN ON WATER VAPOR MOVING INTO FAR WEST TEXAS
WITH DIFFLUENT AREA OVER SOUTHEAST NEW MEXICO. SURFACE ANALYSIS
ALSO HAS A CONVERGENCE AREA OVER SOUTHEAST NEW MEXICO AT 18Z.
PLENTY OF LOW LEVEL MOISTURE WITH 50 DEW POINTS BANKED UP AGAINST
THE MOUNTAINS AND 60S MOVING ACROSS OUR SOUTHEAST ZONES. WITH
CONTINUED SOUTHEAST FLOW AND STRENGTHENING LOW LEVEL JET...LOW
LEVEL MOISTURE TO CONTINUE MOVING INTO THE FORECAST AREA DURING
THE NIGHT. CURRENTLY CONVECTION SEEN DEVELOPING OVER THE MOUNTAINS
OF NEW MEXICO...HOWEVER EXPECT CONVECTION TO BEGIN DEVELOPING OVER
THE EASTERN PLAINS OF NEW MEXICO NEXT FEW HOURS AND THEN MOVE INTO
THE SOUTH PLAINS AND TEXAS PANHANDLE. WITH GOOD SHEAR AND FAIRLY
STEEP LAPSE RATES...SOME OF THESE STORMS MAY BECOME SEVERE AS
THEY ROLL INTO THE FORECAST AREA. WITH HIGH DEW POINT TEMPERATURE
ACROSS THE REGION...LOWS TUESDAY MORNING TO BE WELL ABOVE NORMAL.
AFTER A LULL IN THE ACTION TUESDAY MORNING...WHILE ATMOSPHERE
RECOVERS...CHANCE OF SEVERE STORMS TO AGAIN INCREASE TUESDAY
AFTERNOON AS THE UPPER LOW...CURRENTLY ALONG THE SOUTHERN CALIFORNIA
COAST MOVES TOWARD SOUTHEAST ARIZONA BY LATE AFTERNOON AND THE DRY
LINE OVER NEW MEXICO IS PUSHED EASTWARD INTO THE FORECAST AREA.

.LONG TERM...
THE GENERAL TREND IN THE LONG TERM GRIDS WILL BE A TRANQUIL WEATHER
PATTERN AFTER THE UPPER LOW TRANSLATES OUT OF THE AREA TO THE EAST
ON WEDNESDAY. PRECIPITATION CHANCES WILL BE ON THE INCREASE TUESDAY
EVENING AS THE UPPER LOW EDGES CLOSER TO THE AREA ALONG WITH THE JET
ENERGY ASSOCIATED WITH IT. A SHARP DRYLINE SHOULD SHARPEN UP BY THE
EVENING HOURS WITH STEEP MIDLEVEL LAPSE RATES EAST OF THE DRYLINE.
A STRONG SURFACE CAP SHOULD ALSO SIGNIFICANTLY WEAKEN BY THE
EVENING HOURS. MOISTURE WILL STAY IN PLACE FOR MOST OF THE EVENING
AND NIGHTTIME HOURS BEFORE THE DRYLINE BEGINS TO MIX EAST EARLY ON
WEDNESDAY. IN ADDITION...MODERATE TO STRONG SHEAR WITH STRONG
INSTABILITY WILL PROMOTE SOME POSSIBLE SEVERE STORMS OVERNIGHT
TUESDAY INTO WEDNESDAY MORNING. AS THE UPPER LOW SLIDES OFF TO THE
EAST...MOST OF THE PRECIPITATION CHANCES WILL END FROM WEST TO
EAST BY LATE WEDNESDAY MORNING.

CRITICAL FIRE WEATHER CONDITIONS COULD THEN DEVELOP ON WEDNESDAY
AFTERNOON ACROSS THE SOUTHWESTERN SOUTH PLAINS. WINDS WILL PICK UP
BEHIND THE FRONT BUT POSSIBLY STILL BELOW CRITICAL THRESHOLDS. A
QUIET WEATHER PATTERN WILL ENSUE FOR THE REST OF THE WEEK IN
GENERALLY ZONAL FLOW. A FRONT MAY PUSH THROUGH SOMETIME LATE
SATURDAY OR SUNDAY. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  84  50  78  50 /  50  10  30  10  10
TULIA         60  85  54  80  53 /  50  20  50  10  10
PLAINVIEW     60  85  56  81  54 /  50  20  50  10  10
LEVELLAND     61  84  56  85  55 /  50  20  50  10  10
LUBBOCK       62  84  57  83  57 /  40  20  50  10  10
DENVER CITY   61  84  55  87  53 /  40  20  40  10  10
BROWNFIELD    62  84  56  86  55 /  40  20  50  10  10
CHILDRESS     63  85  65  83  58 /  40  20  60  30  10
SPUR          64  85  60  85  58 /  40  20  50  10  10
ASPERMONT     65  84  64  89  60 /  40  20  60  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/01
Hazardous weather outlook, May 5, 10:26 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT MON MAY 5 2008

TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE SOUTH PLAINS
AND THE EXTREME SOUTHERN TEXAS PANHANDLE...MAINLY THE AREA ON THE
CAPROCK. AS THE LOW CLOUDS OVER EASTERN NEW MEXICO DISSIPATE...HEATING
AND DESTABILIZATION WILL OCCUR...WITH SCATTERED THUNDERSTORMS EXPECTED
TO DEVELOP THERE BY MID TO LATE AFTERNOON AND THEN TRACK EASTWARD INTO
THE WESTERN SOUTH PLAINS AND TEXAS PANHANDLE. WITH DEEP LAYER SHEAR
SUPPORTING THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...THE MAIN
THREAT WILL BE LARGE HAIL AND STRONG WINDS...HOWEVER AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT FOR ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, May 5, 6:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT MON MAY 5 2008

TXZ021-022-060130-
PARMER TX-CASTRO TX-
725 PM CDT MON MAY 5 2008

...STRONG THUNDERSTORMS ACROSS CASTRO AND PARMER COUNTIES...

AT 723 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF INTENSIFYING THUNDERSTORMS. THESE STORMS WERE CENTERED
8 MILES WEST OF LAZBUDDIE...OR ABOUT 12 MILES NORTH OF MULESHOE...
MOVING EAST AT 24 MPH.

PERSONS IN THE PATH OF THESE STORMS...INCLUDING AREAS AROUND
BOVINA...DIMMITT...LAZBUDDIE...EASTER...AND FRIONA...SHOULD CLOSELY
MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 102 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Castro

When
May 5, 7:20 PM CST to 8:05 PM CST
Where
Castro County, 8 mi W of Dimmitt to 5.64 mi SSE of Summerfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.550, -102.461

Multiple reports were received from local officials and farmers of nickel to quarter size hail over portions of northwestern Castro County. Nickel size hail was initially reported west of Dimmitt near Farm to Market Road 1584. Reports of up to quarter size hail were received from the Easter vicinity as a thunderstorm complex evolved, expanded in area, and moved northeastward.

Hail, Bailey

When
May 5, 7:30 PM CST
Where
Bailey County, Needmore
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.030, -102.730

Local law enforcement officials reported nickel size hail in Needmore.

Thunderstorm Wind, Castro

When
May 5, 7:45 PM CST to 7:55 PM CST
Where
Castro County, 7 mi E of Summerfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.730, -102.377

Thunderstorm winds damaged the roof of a large metal barn at a rural residence east of Summerfield.

Hail, Cochran

When
May 5, 9:35 PM CST to 10:33 PM CST
Where
Cochran County, 5 mi S of Morton to Whiteface
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.648, -102.770

Multiple reports indicated large hail that ranged from nickel to golf ball size along a swath from south of Morton to Whiteface. Nickel size hail was initially reported along Texas Highway 214 between Morton and Lehman at 21:35 CST. By 22:25 CST hail stones up to the size of golf balls were falling in Whiteface. No damage was reported.

Hail, Hockley

When
May 5, 10:52 PM CST to 11:25 PM CST
Where
Hockley County, 0.58 mi W of Coble to Levelland
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.600, -102.510

The severe storm that impacted Whiteface (Cochran County) moved eastward across portions of Hockley County. Numerous reports of large hail up to the size of golf balls generally along Texas Highway 114 from the Cochran and Hockley County line eastward to Levelland were relayed by the broadcast media. No damage was reported.

Heavy Rain, Hockley

When
May 5, 11:20 PM CST to May 6, 2:30 AM CST
Where
Hockley County, Levelland
Reported by
Newspaper
Coordinates
33.580, -102.370

Local newspaper reports indicate that between 2.50 and 2.75 inches of rainfall occurred in the Levelland vicinity in the hours around midnight on the 5th. The heavy rainfall caused ponding over a number of area roadways, and the Texas Department of Transportation was dispatched to barricade some of the flooded roads.

Thunderstorm Wind, Hockley

When
May 6, 1:05 AM CST to 1:10 AM CST
Where
Hockley County, 6 mi SSW of Anton to 6 mi NNW of Ropesville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A linear complex of severe thunderstorms produced widespread damaging winds over eastern Hockley County shortly after 01:00 CST. The Texas Tech University West Texas Mesonet site south of Anton initially recorded 62 mph winds at 01:05 CST. By 01:10 CST, multiple reports of minor tree damage were received from both the Smyer and Ropesville areas.

Thunderstorm Wind, Terry

When
May 6, 1:30 AM CST
Where
Terry County, Brownfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.180, -102.280

Local newspaper accounts indicate that damaging thunderstorm winds broke at least one utility pole in Brownfield. A combination of thunderstorm winds and lightning contributed to lost electrical service for a sizable section of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92424, 92427, 98784, 92430, 92434, 92444, 92439, 100141.